Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Burlington, VT

July 9, 2001Clinton County, New York; Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 9, 2001, 7:07 PM EDT for Clinton County, New York; Grand Isle County, Vermont. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 7:07 PM EDT (23:07 UTC)
Expired
Jul 9, 2001, 8:15 PM EDT
In force
68 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 38 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:45 PM EDTHail 0.88Alburg, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 092307
SVRBTV

NYC019-VTC011-013-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
707 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NEW YORK
  FRANKLIN COUNTY IN VERMONT
  GRAND ISLE COUNTY IN VERMONT

* UNTIL 815 PM EDT.

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 
  19 MILES WEST OF ROUSES POINT TO 14 MILES NORTH OF ALBURG...MOVING 
  SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ROUSES POINT AROUND 720 PM EDT
  NEAR ALBURG AROUND 730 PM EDT
  NEAR HIGHGATE SPRINGS AROUND 740 PM EDT
  NEAR CHAZY...FRANKLIN...SWANTON AROUND 750 PM EDT
  NEAR ISLE LA MOTTE...HIGHGATE FALLS AROUND 800 PM EDT
  NEAR NORTH HERO...ENOSBURG FALLS AROUND 810 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED 
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL 
APPLIANCES UNTIL THE STORMS HAVE PASSED.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS OR LARGE HAIL. 
SEEK IN&DOOR SHELTER...AWAY FROM WINDOWS. BOATERS ON LAKE CHAMPLAIN 
SHOULD SEEK A SAFE HARBOR IMMEDIATELY. 

.END

$$

MURRAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:01 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 3:01 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
301 PM EDT MON JUL 9 2001

THUNDERSTORM FIRED EARLIER THIS AFTERNOON NEAR PLATTSBURGH...WHERE
WEAK LAKE BREEZE AND TERRAIN EFFECTS COMBINED...AND SFC TROF LIKELY
HELPED WTH LOW LEVEL CONVERGENCE. STMS DRIFTING SLOWLY SE IN WESTERN
VT...SO FAR PRODUCING LIGHTNING AND HVY RAIN IN BTV'S CWA.  OTHER
SHWRS/TSTMS IN NE KINGDOM OF VT DOWN TO ORANGE COUNTY.  EXPECT
CONVECTION TO CONTINUE THROUGH THIS EVENING UNTIL SFC HEATING
DIMINISHES.

SFC TROF TO PASS TO E...BUT SOUTH WNDS RECOVER TONIGHT. ANOTHER TROF
MOVES THROUGH ON TUESDAY...BRINGING CHCS FOR SHOWERS AND TSTMS AGAIN.

UPR LOW DIGS INTO NE US OVER NEXT COUPLE DAYS...LOWERING HEIGHTS
AND TEMPERATURES.  AFTER SFC TROF ON TUESDAY...NO REAL COLDFRONT TO
LATCH ONTO...BUT TEMPS JUST SLOWLY DROP AS COOLER AIR FILTERS IN ON
NW FLOW.

AS 5H COLD POOL ASSOCIATED WTH UPPER LOW REMAINS OVER FCST AREA
WEDNESDAY AND THURSDAY...EXPECT COOL TEMPS...PLENTY OF CLOUDS...AND
CHCS FOR LIGHT SHOWERS THROUGH END OF THE WEEK.  STRONGEST UPPER
LEVEL FLOW PASSES WELL TO SOUTH WITH BEST JET DYNAMICS OVER SOUTHERN
NY AND PA. ALTHOUGH MDLS AGREE WELL ON OVERALL PATTERN...RESOLUTION
OF INDIVIDUAL FEATURES SOMEWHAT LACKING IN CONSENSUS.  AS A RESULT
JUST WENT WTH CHC FOR SHWRS THRU FRIDAY MAINLY BASED ON PROXIMITY OF
UPR LOW.

FOR REST OF WEEKEND UPR CLOSED LOW PULLS AWAY...LEAVING OPEN
TROF BEHIND WTH RISING HEIGHTS. RETREATING CLSD LOW AND PERSISTENT
NLY FLOW WL DRY OUT LOW LVLS AND REDUCE RAIN CHCS FOR THE WEEKEND.

WORK ZONES ALREADY GONE.

.BTV...NONE.

HANSON

In the hours before

Local storm report, Jul 9, 6:43 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
643 PM EDT MON JUL 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    CASTLETON                 VT   WIND DAMAGE
07/09/01   RUTLAND                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES
                                          DOWN.

0415 PM    WEST RUTLAND              VT   WIND DAMAGE
07/09/01   RUTLAND                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN
                                          IN WEST RUTLAND.

0435 PM    NORTH CLARENDON           VT   58 MPH TSTM GUST
07/09/01   RUTLAND                        WIND GUST TO 58 MPG (50
                                          KTS) REPORTED AT RUTLAND
                                          AIRPORT IN NORTH CLARENDO.

0510 PM    PLYMOUTH                  VT   WIND DAMAGE
07/09/01   WINDSOR                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES
                                          DOWN.

0515 PM    LUDLOW                    VT   WIND DAMAGE
07/09/01   WINDSOR                        LAW ENFORCEMENT REPORTED
                                Y          TREES AND POWER LINES
                                          DOWN.
Local storm report, Jul 9, 6:53 PM EDT, 14 minutes before
ALBLSRBTV 000
TTAA00 KBTV DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
653 PM EDT MON JUL 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    CASTLETON                 VT   WIND DAMAGE
07/09/01   RUTLAND                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES
                                          DOWN.

0415 PM    WEST RUTLAND              VT   WIND DAMAGE
07/09/01   RUTLAND                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN
                                          IN WEST RUTLAND.

0435 PM    NORTH CLARENDON           VT   58 MPH TSTM GUST
07/09/01   RUTLAND                        WIND GUST TO 58 MPH
                                          (50 KTS) REPORTED AT
                                          AT AUTOMATED WIND
                                          SENSOR AT RUTLAND AIRPORT
                                          IN NORTH CLARENDON.

0510 PM    PLYMOUTH                  VT   WIND DAMAGE
07/09/01   WINDSOR                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES
                                          DOWN.

0515 PM    LUDLOW  #                  VT   WIND DAMAGE
07/09/01   WINDSOR                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES
                                          DOWN.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:51 PM EDTSevere Thunderstorm WarningBTVWindsor54 min
Jul 9, 7:07 PM EDTSevere Thunderstorm WarningBTVFranklin68 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.